Iowa, 2005

Damaging Winds in Iowa, August 19, 2005

August 19, 2005 · NWS DVN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 12:33 PM CST, 9 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 12:33 PM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT FRI AUG 19 2005

.SYNOPSIS...
THE SURFACE WARM FRONT HAS MADE ITS WAY INTO SOUTHERN IOWA AND
CENTRAL ILLINOIS BY MID DAY...AND CONTINUES TO SLOWLY LIFT NORTH.
DEWPOINTS HAVE RISEN INTO THE LOWER TO MIDDLE 70S ALONG AND SOUTH OF
INTERSTATE 80 AS MOISTURE RETURN FLOWS NORTH AND CONVERGES ALONG THE
WARM FRONT. THE COLD FRONT IS NOW ENTERING WESTERN IOWA...AND A
SURFACE LOW PRESSURE WAVE IT FORMING AND RIDING NORTHEAST ALONG THE
COLD FRONT CURRENTLY IN KANSAS. WINDS SOUTH OF THE WARM FRONT HAVE
INCREASED TO 25 KTS...AND THIS HAS HELPED AGITATE THE CUMULUS FIELD
IN SOUTHERN IOWA THROUGH MOISTURE CONVERGENCE.

...SEVERE THUNDERSTORM INITIATION MAY OCCUR SOUTH OF INTERSTATE 80
AT ANY TIME THE REMAINDER OF THE DAY...

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
EARLY EVENING THUNDERSTORM MODE APPEARS TO BE HP
SUPERCELLULAR...WITH STORM MOTION SLOWLY EAST. THE MAIN THREAT AREA
IS ALONG AND SOUTH OF INTERSTATE 80. AT THIS TIME...LOW LEVEL WINDS
APPEAR TOO LIGHT ALONG THE WARM FRONT TO ALLOW SIGNIFICANT TORNADO
POTENTIAL...BUT AMPLE CAPE OVER 3000 J/KG AND LOCAL EFFECTS MAY
ALLOW FOR WEAK ISOLATED TORNADOES TO OCCUR IN THE STRONGEST CELLS
ALONG AND JUST NORTH OF THE WARM FRONT. THIS EVENING...THE COLD
FRONT WILL SPAWN A LINE OF STORMS...WHICH WILL LIKELY PRODUCE A
STRONG COLD POOL IN ADVANCE OF THE COLD FRONT.  CONVECTION WILL
LIKELY ORGANIZE ALONG THIS COLD POOL...AND RACE EASTWARD AHEAD OF
THE COLD FRONT...PRODUCING SEVERE WIND GUSTS ALONG THEIR PATH.  THE
GREATEST THREAT APPEARS TO BE IN IOWA...WHERE SURFACE BASED
INSTABILITY WILL BE GREATER DURING THE EVENING. ILLINOIS WILL SEE
STRONG TO SEVERE STORMS WITH THIS LINE...BUT PRIMARILY AFTER
MIDNIGHT WHEN LOW LEVEL CAPE WILL BE LOWER. RAINFALL RATES MAY CAUSE
FLASH FLOODING IN VERY LOCALIZED AREAS IF SUPERCELLS DEVELOP THIS
AFTERNOON AND EVENING.

SATURDAY THROUGH SUNDAY NIGHT WILL BE PARTLY TO MOSTLY CLEAR...WITH
DRY CONDITIONS AFTER EARLY SATURDAY MORNING. MUCH DRIER AIR WILL
KEEP TEMPS IN THE MID 70S TO LOWER 80S FOR HIGHS...AND UPPER 40S TO
LOWER 50S FOR LOWS.
..ERVIN..
&&

.LONG TERM...(MONDAY THROUGH FRIDAY)...
ZZZZZZ... OVERALL NOT MUCH CHANGE TO GOING FORECAST.  DRY CANADIAN
HIGH PRESSURE WILL BE BUILDING INTO THE MID MISSISSIPPI RIVER VALLEY
MONDAY AND TUESDAY WITH GENERALLY CLEAR SKIES...LIGHT WINDS...AND
COOLER TEMPERATURES.  FUTURE SHIFTS MAY WANT TO LOWER TEMPS A
DEGREE/TWO THAN WHAT IS CURRENTLY IN FORECAST FOR MONDAY/TUESDAY
TIME FRAME.  NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS STILL LOOKS
TO BE THURSDAY INTO FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA.
ROUNDED POPS UP TO 30 PERCENT FOR THU/THU NIGHT...AND ADDED A SLIGHT
CHANCE INTO FRIDAY FOR THE SOUTHEAST TWO THIRDS OF FORECAST
AREA.     ..14..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/14
Hazardous weather outlook, Aug 19, 6:00 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT FRI AUG 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
700 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE OUTLOOK AREA
TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE. THE MAIN THREAT WILL BE
DAMAGING WINDS AROUND 60 MPH...WITH LARGE HAIL TO 1 INCH IN
DIAMETER A SECONDARY THREAT. THE THUNDERSTORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS. ANY HEAVY RAIN OCCURS
COULD CAUSE PONDING OF WATER ON ROADS AND FLOODING OF
DITCHES...SMALL STREAMS AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING...HOWEVER
NO SEVERE THUNDERSTORMS ARE EXPECTED. THE NEXT THREAT OF THUNDERSTORMS
WILL BE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Aug 19, 6:55 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     MACOMB                  40.47N 90.68W
08/19/2005                   MCDONOUGH          IL   LAW ENFORCEMENT

            LARGE TREE DOWN AT 400 BLOCK OF DUDLEY IN MACOMB. POWER
            LINES DOWN CAUSING POWER OUTAGES.

&&

ELLIOTT
Local storm report, Aug 19, 7:13 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HEAVY RAIN       1 NW TENNESSEE          40.42N 90.85W
08/19/2005  2.50 INCH        MCDONOUGH          IL   TRAINED SPOTTER

            2.5 INCHES OF RAIN IN 35 MINUTES.

&&

ELLIOTT
Local storm report, Aug 19, 8:52 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/19/2005  0.64 INCH        LINN               IA   TRAINED SPOTTER

            AT CORNER OF 42ND STREET AND EDGEWOOD ROAD IN NORTHEAST

            CEDAR RAPIDS. REPORTED 0.64 INCHES OF RAIN IN 20 MINUTES.

&&

ELLIOTT
Local storm report, Aug 19, 10:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/19/2005  1.10 INCH        CEDAR              IA   CO-OP OBSERVER

            1.10 INCHES OF RAIN BETWEEN 1045 PM AND 1105 PM. MAX WIND
            GUST OF 35 MPH FROM THE NORTH AT 1050PM.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 24 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
August 19, 10:20 PM CST
Where
Clinton County, Grand Mound
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -90.667

Law enforcement estimated a thunderstorm wind gust to 60 mph.

Thunderstorm Wind, Clinton

When
August 19, 10:30 PM CST
Where
Clinton County, Dewitt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.817, -90.550

NWS employee estmated a thunderstorm wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533329, 5533330.